Alert archive / North Dakota / High Wind Warnings in 2019
High Wind Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this high wind warning at Jun 29, 2019, 10:05 AM CDT for 5 counties in North Dakota. It was in force for 115 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2019, 10:05 AM CDT (15:05 UTC)
- Expired
- Jun 29, 2019, 12:00 PM CDT
- In force
- 115 min
- Issued by
- NWS Grand Forks, ND
Counties Benson County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:30 AM CDT | HIGH SUST WINDS 37 | 3 Wnw Edmore, ND | HIGH SUSTAINED WINDS AT 35 TO 40 MPH WITH PEAK WINDS TO 52 MPH WERE RECORDED BY THE NDAWN STATION NEAR EDMORE. |
| Jun 29, 10:30 AM CDT | NON-TSTM WND GST 64 | 2 Se Hampden, ND | PEAK WINDS MEASURED AT THE RAWS SENSOR IN NORTH CENTRAL RAMSEY COUNTY. |
| Jun 29, 10:41 AM CDT | HIGH SUST WINDS 41 | 3 Wnw Edmore, ND | HIGH SUSTAINED WINDS AT 35 TO 45 MPH WITH PEAK WINDS TO 52 MPH WERE RECORDED BY THE NDAWN STATION NEAR EDMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3330 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
824 WWUS73 KFGF 291505 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1005 AM CDT Sat Jun 29 2019 NDZ006-014-015-026-054-291700- /O.NEW.KFGF.HW.W.0001.190629T1505Z-190629T1700Z/ Towner-Benson-Ramsey-Nelson-Western Walsh County- Including the cities of Cando, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 1005 AM CDT Sat Jun 29 2019 ...HIGH WIND WARNING IN EFFECT UNTIL NOON CDT TODAY... The National Weather Service in Grand Forks has issued a High Wind Warning...which is in effect until noon CDT today. * WINDS...Northerly at 30 to 45 mph with gusts to 60 mph possible. * TIMING...Through noon today. * IMPACTS....Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL IMPACTS...Waves of 3 to 6 feet may be generated in the Devils Lake basin and result in severe roadbed erosion in susceptible areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NDZ024-028>030-038-039-049-052-053-300000- /O.CON.KFGF.HT.Y.0001.190629T1800Z-190630T0000Z/ Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1005 AM CDT Sat Jun 29 2019 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * HEAT INDEX VALUES...Up to 102 due to temperatures in the upper 80s to near 90 degrees...and dewpoints in the lower 70s. * TIMING...Midday through early evening. * IMPACTS...The heat and humidity may cause heat stress during outdoor exertion or extended exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions, if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work, the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$ Knutsvig
1 follow-up statement
422 WWUS73 KFGF 291700 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1200 PM CDT Sat Jun 29 2019 NDZ006-014-015-026-054-291800- /O.EXP.KFGF.HW.W.0001.000000T0000Z-190629T1700Z/ Towner-Benson-Ramsey-Nelson-Western Walsh County- Including the cities of Cando, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 1200 PM CDT Sat Jun 29 2019 ...HIGH WIND WARNING HAS EXPIRED... The threat for high winds has diminished across the area. $$ NDZ024-028>030-038-039-049-052-053-300000- /O.CON.KFGF.HT.Y.0001.190629T1800Z-190630T0000Z/ Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1200 PM CDT Sat Jun 29 2019 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * HEAT INDEX VALUES...Up to 102 due to temperatures in the mid 80s to near 90...and dewpoints in the lower 70s. * TIMING...Midday through early evening. * IMPACTS...The heat and humidity may cause heat stress during outdoor exertion or extended exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions, if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work, the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at Jun 29, 8:58 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 29, 8:58 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
858 AM CDT Sat Jun 29 2019
.UPDATE...
Issued at 858 AM CDT Sat Jun 29 2019
Updated forecast to account for latest radar trends. Severe watch
until 2 PM for eastern ND. Line of storms looks to continue to
move east-southeast across NE ND this morning. Threats to continue
for wind/hail.
&&
.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019
Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.
Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.
Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.
.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019
Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.
These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).
Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019
Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ024-028>030-038-039-049-052-053.
MN...None.
&&
UPDATE...Knutsvig
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...LynchHazardous weather outlook, Jun 29, 3:37 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 337 AM CDT Sat Jun 29 2019 NDZ006>008-014>016-024-026>029-038-054-300845- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected this morning west of the Red River and primarily north of I-94. Risks will include hail to one inch and wind gusts to 60 mph. Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. A second round of severe thunderstorms is expected to form this afternoon with risks to include hail 2 inches or larger in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. Severe thunderstorms are expected to form this afternoon with risks to include hail 1 to 2 inches in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 29, 8:53 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
853 AM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM TSTM WND GST CANDO 48.49N 99.20W
06/29/2019 M56 MPH TOWNER ND MESONET
&&Special weather statement, Jun 29, 9:33 AM CDT, 32 minutes before
Special Weather Statement National Weather Service Grand Forks ND 933 AM CDT Sat Jun 29 2019 NDZ015-016-026-027-054-291530- Nelson-Eastern Walsh County-Western Walsh County-Ramsey-Grand Forks- 933 AM CDT Sat Jun 29 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRAND FORKS... NORTHEASTERN NELSON...EAST CENTRAL RAMSEY AND SOUTHWESTERN WALSH COUNTIES... At 933 AM CDT, a strong thunderstorm was located near Brocket, or 28 miles east of Devils Lake, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Fordville, Pisek, Lankin, Forest River Colony, Dahlen, Brocket and Lawton. Although this event is expected to be short lived, if conditions worsen, a winter weather advisory may become necessary. Please monitor local media outlets and the National Weather Service for further statements. A Severe Thunderstorm Watch remains in effect until 200 PM CDT for northeastern North Dakota. LAT...LON 4838 9837 4839 9763 4803 9769 4813 9841 TIME...MOT...LOC 1433Z 275DEG 20KT 4824 9829 Hopkins
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:05 AM CDT | Heat Advisory | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 16 hr |
| Jun 29, 7:18 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 8:07 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jun 29, 8:45 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 45 min |
| Jun 29, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Walsh | 47 min |
| Jun 29, 9:33 AM CDT | Special Weather Statement | FGF | Walsh | 57 min |
| Jun 29, 9:58 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Grand Forks, Griggs, Nelson, Steele, Walsh | 47 min |
| Jun 29, 10:39 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill, Walsh | 31 min |
| Jun 29, 11:15 AM CDT | Special Weather Statement | FGF | Traill | 45 min |
| Jun 29, 12:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 64 min |
| Jun 29, 12:33 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 57 min |
| Jun 29, 12:37 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
| Jun 29, 12:53 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 52 min |
| Jun 29, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 43 min |
Nearby
High Wind Warnings in North Dakota, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.